Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Brownsville, TX

May 9, 2004Cameron County, Texas

NWS Brownsville, TX issued this flash flood warning at May 9, 2004, 2:36 PM CDT for Cameron County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 2:36 PM CDT (19:36 UTC)
Expired
May 9, 2004, 4:30 PM CDT
In force
114 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 42 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 7.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 091940
FFWBRO
TXC061-092130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
236 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CAMERON COUNTY IN DEEP SOUTH TEXAS

* UNTIL 430 PM CDT

* AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF ONE TO TWO INCHES HAVE 
  OCCURRED OVER THE WARNED AREA SINCE 2 PM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAN  
  BENITO...HARLINGEN...RIO HONDO AND COMBES.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES 
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM 
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER 
GROUND.

LAT...LON 2629 9758 2610 9756 2611 9780 2631 9779

$$

MARTIN
2 follow-up statements
000 
WGUS74 KBRO 092053
FFSBRO
TXC061-092130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
350 PM CDT SUN MAY 9 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM CDT FOR CENTRAL 
CAMERON COUNTY...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THESE 
THUNDERSTORMS ARE MOVING SOUTH AT AROUND 5 MPH. DOPPLER RADAR 
ESTIMATED THAT FROM 3 TO 4 INCHES OF RAIN HAS FALLEN WITHIN THE 
WARNED AREA SINCE 230 PM CDT.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO 
OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAN BENITO 
AND HARLINGEN.

HARLINGEN AND SAN BENITO LAW ENFORCEMENT OFFICERS REPORT THAT 
NUMEROUS CITY STREETS IN BOTH CITIES ARE NOW FLOODED.  

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2621 9761 2607 9761 2609 9781 2621 9779

$$

SPEECE
000 
WGUS74 KBRO 092129
FFSBRO
TXC061-092200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 PM CDT SUN MAY 9 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN 
CAMERON COUNTY HAS BEEN ALLOWED TO EXPIRE AT 430 PM CDT...

THE SEVERE THUNDERSTORM OVER SOUTHWESTERN CAMERON COUNTY...SOUTH OF 
LA FERIA...HAS DRIFTED INTO ADJACENT MEXICO. THEREFORE...THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 430 PM.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 2621 9757 2585 9763 2588 9788 2622 9783

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 9, 9:40 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 9, 9:40 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
940 AM CDT SUN MAY 9 2004

.SHORT TERM...KBRO RADAR IMAGERY SHOWS SCT MAINLY MARINE CONV FIRING
ALONG THE LOWER TX COASTLINE MOVING NNW AT AROUND 10 MPH.  THESE
CELLS APPEAR TO BE FIRING IN AN AREA OF DEEPER TROPICAL MOISTURE
EXTENDING FROM NORTH TO SOUTH ALONG THE TX COASTLINE.  ETA/RUC AND
GFS FIELDS ARE IN GOOD AGREEMENT IN THE INITIAL PLACEMENT OF THIS
MOISTURE LOBE AND BELIEVE THAT THE CONV WILL CONTINUE TO FIRE WITHIN
THIS POCKET OF MOISTURE TODAY. CURRENT SPEED OF MOVEMENT OF THE CONV
AND ITS LACK OF ORGANIZATION WILL ALLOW THE BRO AREA A MARGIN OF
RECOVERY FROM THE HVY RAINS YESTERDAY EVENING. DRIER AIR IS
BEGINNING TO WORK INTO DEEP SOUTH TX AS THE 12Z BRO SOUNDING IS
SHOWING A LOWER PWAT THIS MORNING OF 1.50 INCHES WITH A STRONGER NW
WIND EVIDENT ABOVE THE 650 MB LEVEL. HOWEVER...THE FFG FOR CAMERON
COUNTY IS VERY LOW TODAY AND THIS AREA WILL NEED TO BE CLOSELY
MONITORED FOR THE ADDITIONAL FLOODING POTENTIAL TODAY AND TONIGHT.

VBSYS ARE SLOWLY IMPROVING AROUND THE AREA...BUT THE FOG WILL LIKELY
PERSIST THROUGH AT LEAST MIDDAY DUE TO THE HIGH RESIDUAL MOISTURE
VALUES FROM THE RECENT RAINS.

WILL MAKE SOME MINOR CHANGES TO THE CURRENT ZFP...BUT OVERALL
WORDING LOOKS OK.
&&

.MARINE...AT 8 AM BUOY 020 REPORTED EAST-SOUTHEAST WINDS AT 10 KNOTS
WITH GUSTS TO 12 KNOTS AND SEAS AT 4 FEET WITH A 7 SECOND PERIOD.  A
HIGH PRESSURE RIDGE EXTENDS OVER THE COASTAL WATERS OF DEEP SOUTH
TEXAS RESULTING IN LIGHT TO MODERATE SOUTHEAST WINDS. AN EASTWARD
PROPAGATING UPPER LEVEL TROUGH EXTENDS OVER THE COASTAL WATERS WHICH
WILL PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
MARINE AREAS TODAY. DRIER CONDITIONS WILL OCCUR OVER THE MARINE
AREAS TONIGHT. WINDS AND SEAS MAY BE HIGHER IN AND NEAR SHOWERS AND
THUNDERSTORMS. A LOW PRESSURE SYSTEM WILL MOVE INTO WEST TEXAS EARLY
NEXT WEEK INCREASING THE PRESSURE GRADIENT OVER THE MARINE AREAS AND
RESULTING IN AN INCREASE IN THE WINDS AND SEAS.  SMALL CRAFT
CONDITIONS MAY DEVELOP OVER THE COASTAL WATERS BY THE MIDDLE OF NEXT
WEEK.
&&

.AVIATION...MVFR TO IFR CONDITIONS ARE BEING REPORTED AT THE
REGIONAL AIRPORTS OF DEEP SOUTH TEXAS. DENSE FOG WHICH HAD REDUCED
VISIBILITIES AND CEILINGS EARLY THIS MORNING IS BURNING OFF. SHOWERS
WILL MOVE OVER PORTIONS OF DEEP SOUTH TEXAS TODAY.  CEILINGS AND
VISIBILITIES MAY DECREASE TO LIFR AND IFR CONDITIONS AT TIMES TODAY
AS SHOWERS AND ISOLATED THUNDERSTORMS PASS OVER THE REGIONAL
AIRPORTS. OVERNIGHT AND EARLY SUNDAY MORNING EXPECT FOG TO DEVELOP
OVER THE REGIONAL AIRPORTS WHICH MAY BECOME DENSE WITH VISIBILITIES
NEAR ZERO STATUTE MILES BY EARLY MONDAY MORNING. EXPECT VFR TO IFR
CONDITIONS THE NEXT 24 HOURS.
&&

.(PREVIOUS DISC...CONVECTION WHICH SMASHED DAILY RAINFALL RECORD FOR
BRO STANDING SINCE 1884 HAD VIRTUALLY DISSIPATED BY 03Z...WITH LAST
VESTIGE LYING NEAR THE MOUTH OF THE RIO GRANDE IN ASSOCIATION WITH
AN MCV. FOR THIS REASON BELIEVE BRO VAD WIND PROFILE WILL BE
UNREPRESENTATIVE OF WINDS LATER THIS MORNING. OUTFLOW BNDRIES APPEAR
IN SFC OBS TO THE SOUTH OF THE RIO GRANDE AND OVER THE NORTHERN
COUNTIES WITH PBL SHOWING THE BEST DECOUPLING IN THE VICINITY OF
THIS BNDRY. ONE SHORT TERM CONCERN WILL BE FOG. SAT IMAGERY/OBS SHOW
ALL BUT THE HIGHEST CLOUDS DISSIPATING OVER THE CWA WITH SOME BR
ALREADY SHOWING UP AT BKS. MODEL X-SECTIONS SUGGEST DEPTH OF LOW
LEVEL MOISTURE WILL BE LESS THAN IDEAL FOR FOG FORMATION DESPITE THE
RECENT RAINFALL RECEIVED BUT AGREE WITH PREV SHIFT IN GOING WITH
PATCHY FOG OVERNITE TONITE. CONDITIONS LOOK SIMILAR FOR EARLY MON AM
SO WILL ADD PATCHY WORDING FOR FOG. SAT IMAGERY STILL SHOWS MID
LEVEL TROF AXIS NEARLY CENTERED OVER THE CWA. ANIMATED SAT IMAGERY
AND MODEL GUIDANCE SUGGEST H5 TROF WILL SHIFT EASTWARD LATER TODAY
AND TAKE THE DEEPEST MOISTURE/DYNAMICS WITH IT. NEVERTHELESS...
X-SECTIONS SUGGEST ENOUGH LOW LEVEL MOISTURE WILL REMAIN TO SUPPORT
SCT DIURNALLY DRIVEN CONVECTION SUN AND MON WITH COLD POOL REMAINING
ALOFT. WILL TAPER TO ISOLD POPS TUE AS BOTH GFS AND ECMWF LIFT
WEAKENING H5 TROF EASTWARD TOWARD THE MS VALLEY. OVERALL...AM
INCLINED TO GO AT OR ABOVE MOS GUIDANCE FOR POPS/CLOUD COVER...AS
BOTH GFS AND ECMWF HAVE SHOWN A TENDENCY TO PROLONG THE WEAKNESS IN
THE H5 RIDGE OVER THE NWRN GULF.
&&

.LONG TERM...WED AND THU LOOK DRIER AS CAPPING SW FLOW SETS UP. SRN
PLAINS LOW PRESSURE SHOULD SUPPORT BREEZY TO WINDY WORDING IN THE
FCST. GFS/ECMWF SOLUTIONS STILL SUGGEST LATE SEASON COLD FRONT WILL
APPROACH CLOSE ENOUGH TO TRIGGER SHRA/TSRA FRI AND SAT. WILL GO WITH
ISOLD POPS FRI AND SCT POPS SAT AS FRONT APPROACHES. SPG SHOULD
RELAX ENOUGH BY SAT TO OMIT BREEZY WORDING IN FCST.)
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...60
AVIATION/MARINE...63
MESO...VEGA

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, May 9, 10:50 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1050 AM CDT SUN MAY 9 2004

TXZ248>257-101100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1050 AM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT. URBAN AND SMALL STREAM FLOODING MAY OCCUR IN
ISOLATED AREAS OF MODERATE TO HEAVY RAINFALL. OTHERWISE...NO OTHER
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS ARE EXPECTED TO BECOME BREEZY TO WINDY WITH HIGHER GUSTS
BY MIDWEEK WITH SMALL CRAFT ADVISORIES LIKELY TUESDAY AFTERNOON
THROUGH THURSDAY. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

SPEECE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:33 PM CDTSevere Thunderstorm WarningBROCameron42 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.